Suboxone Overdose : Symptoms, Signs and Getting Help

by iAdvantage Media Network

Call 1 (888) 460-6556 to speak with a counselor.

Suboxone Overdose : Yes It Is Dangerous

suboxone overdose and opioid overdose

suboxone overdose and opioid overdose

Suboxone Overdose is much more rare than other opioids.  The DEA classifies Suboxone as a Schedule IIImedication.  This means that is has a

lower potential for abuse than Schedule II medications (such as Methadone).  However, Schedule III medications still carry a low risk of physical dependence and a higher risk of psychological dependence.

Most of the other opioids can cause an overdose in high quantities.  Since suboxone works differently than other opioids there is less risk of a an overdose from this medication.  Suboxone overdose mainly happens when suboxone is combined with other drugs that have a sedating effect such as alcohol and benzodiazepines (valium,xanax). Because of the risk of overdose, one should become familiar with the signs and symptoms of opioid overdose.

Suboxone Overdose : Some Opioid Overdose Statistics

Opioid overdoses have been risking from 1998 to 2006.  The increase in methadone overdoses alone was over 3.5 million individuals (USGAO). According to the CDC, drug overdoses follow car accidents as the second leading cause of unintended deaths in the United States.  Prescription painkillers are responsible for between 20 and 30,000 deaths per year in the United States. Clearly, opioid overdose and risk of death is a major problem.

There has been an increased availability of narcotic prescription medications over the past decade.  The public wanted better chronic pain relief and doctors were encouraged to satisfy this need. The majority of patients receiving narcotics do not become addicted to them. However, with the increase in the number of prescriptions, more people are taking (and diverting) the opioid prescriptions. This has led to more overdoses.

Causes of Suboxone overdose:

Note for all these: a suboxone overdose usually requires suboxone being taking with other sedative drugs.

  • Injected (more potent) too much
  • Person is not accustomed to starting suboxone and takes too much
  • Dose of the suboxone is increased too fast
  • Suboxone was combined with other sedating and interacting drugs.
  • Suicide attempt

Suboxone Overdose : The Signs and Symptoms

  • Disorientation
  • Very Tired, lethargic, even comatose
  • Slow or shallow breathing
  • Vomiting
  • Can’t wake the person up
  • Pupils are pinpoint
  • Slow or irregular heartbeat
  • Slurred speech
  • Low oxygen: fingertips / lips turning blue
  • Cold and clammy skin
  • muscle twitches

“An often unrecognized symptom of methadone overmedication is unusual feelings of excess energy with or without euphoria. As methadone levels drop the other signs/symptoms may emerge.” Source.

Suboxone Overdose : What To Do

Remember, people die from suboxone overdose by stopping breathing. Breathing can stop suddenly.

Always Call 911 First

Here is another number that may be helpful:

National Poison Control Center 1-800-222-1222

The next things during a suspected or know suboxone overdose (or any opioid overdose)

  • Be prepared to give rescue breaths and CPR
  • Never let the person out of your sight until help arrives
  • Do your best to find out what and how much drugs they took
  • Moving the person could cause further injury
  • Do not induce vomiting

Summary of Suboxone Overdose

The number of patients experiencing opioid overdose has been on the rise during the last decade. This is most likely due to more narcotic prescriptions being written and diverted. Although suboxone overdose is much less common than other opioid overdoses, it can happen. If it does happen, always call 911 first and watch the individual’s breathing.  You may need to give rescue breathing or CPR until help arrives. 

More resources for Suboxone Overdose :

Methadone Associated Overdose Deaths : USGAO 2009

NY Times Article on Methadone Ovedose

 

Suboxone Treatment Directory And Methadone Treatment Directory

Dr. Rich is a Board Certified Psychiatrist with licenses in Texas and Hawaii. He specializes in the treatment of opioid addiction with buprenorphine and runs a FREE locator service to find Methadone Treatment including Suboxone treatment of oxycontin addiction. Suboxone Doctor in your area.
Dr. Rich has written more articles on the cost of oxycontin, buprenorphine (Suboxone) including frequently asked questions and a recent post : Suboxone Cost : Will Medicare and Medicaid Cover Treatment ?

Comments on this entry are closed.

Previous post:

Next post: